Ask a doctor

Lips Swollen After Restylane

I had restylane injected in my upper lip yesterday. Directly after, I looked great, ran errands, even bought lipstick! But this morning (it's been about 15 hours post procedure), my lips are swollen like a duck bill. It looks terrible. I've had resty in my lips numerous times, and I've never seen this. I'm usually very conservative, but my doctor used a tiny bit more this visit. I'm scared. Will my lips go back to their look from yesterday? I have a big public event in four days!

Doctor Answers (18)

Restylane - Significant Swelling after Injection to the Lips

+3

Hi SallyAnne in Los Angeles,

You should, of course, speak with your PS about this.

However, in general, there can be a lot of swelling with injections of the lips.  There can be a lot under normal circumstances; if you had a bit more injected than usual then it's even more likely that you'd have swelling.  And, unlike excess filler injections in other areas, this would probably be less likely to respond to hyaluronidase (which dissolves hyaluronic acid, which is the susbtance of fillers like Restylane - also Perlane and Juvederm) because, in this case, the swelling is becuase it's such a vascular area (ie, lots of blood flow).  The reactive swelling that you're having is not going to be reduced, most likely, by hyaluronidase.

Again, though, speak with your PS.  It should dissipate over the next few days (most of the swelling after a procedure like this is gone within a few days to a week).  And, either way, don't worry - it will ALL go away eventually!

I realize it's after the fact, but we usually recommend having these treatments at least 7-10 days before an important even...just in case...

I hope that this helps, and good luck,

Dr. E


New York Plastic Surgeon
5.0 out of 5 stars 146 reviews

Restylane and lip swelling

+2

You have a very high chance of developing a good result in time for your public event. A small percent of restylane injections, or juvederm injections, can cause excessive lip swelling. Having it once does not mean it will happen again.  If the result looked good initially, then it probably is not overcorrection and the amount of fluid that is temporarily there should go away. Some reactions have warranted physicians prescribing corticosteroids but as there are risks, it is preferable to allow the body to heal on its own.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Lips will be fine

+2

SallyAnne, Your lips could not have gotten any more volume over night .This should be swelling and that can happen. Give it a few more days. Can ice 5-10 minutes on and off(do not apply ice directly but wrap in a wash cloth). Sometimes sleeping with head more elevated decreases facial swelling that is most severe in morning. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

You might also like...

Swollen Lips after Restylane

+2

It is very common to have swelling after Restylane or Juvederm injected into the Lips.  Almost every pateint experiences this in this area.  Typically the selling lasts for 3 to 7 days.  Even though you have had this procedure in the past, each injection is diiferent.  You may not have iced the area as much as you have done in the past or may have remembered the amount of swelling you had on your previous injections.  Your procedure was less than 24 hours ago so reamain calm.  Things will improve.  Over the next several days the swelling will continue to lessen.  If this does not occur to your satisfaction conact your injecting physician.  Likely you will be very happy soon.

Lisa Kates, MD
Annapolis Dermatologist
5.0 out of 5 stars 1 review

Restylane lip swelling

+2

This is normal. The swelling usualy takes a week or so to go down. If it doesn't see the injecting doctor.

Gary Goldenberg, MD
New York Dermatologist

Post-Injection Swelling

+2

Yes, what you are experiencing is normal. Give 5- 7 days for the swelling to reduce. Please contact your injecting doctor to discuss.

Michael A. Fiorillo, MD
New York Plastic Surgeon
4.5 out of 5 stars 16 reviews

Swelling after Restylane injections

+2
Yes it is common to have swelling post injection and this should subside in the coming days. Make sure you are not have any other problems that may be causing the increased swelling. If you suffer from herpes simplex this may be a factor and you should be placed on an antiviral medication like valtrex. I would go in and see your physician as soon as possible and hopefully you will be all right for your big public event. In the future plan a few weeks ahead before a large event just in case you react the same. Best regards!

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 122 reviews

Swollen lips after restylane

+2

It is very common to get swollen after restylane injections especially to the lips.  Be patient, it will resolve.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Swollen lips after Lig Augmentation

+2

SallyAnne, sorry to hear about your lips.  Unfortunately, the lips can swell quite a bit the first couple days after having a lip augmentation.  Although they might not have been bruised or become swollen the prior times you received your treatments, there is always the chance that they may in the future.  It all depends on the location of injection, whether a bruise formed, and the amount injected.  Furthermore, the injection process elicits a local inflammatory process which usually causes the swelling, and this usually subsides over the first couple days. Ask your injecting physician and have them see you just to make sure you are not having any usualy reactions. 

Good luck and hope you do well.

Christopher I. Zoumalan, MD, FACS
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 49 reviews

Lips swelling a day after Restylane

+1

Greetings~

Don't worry SallyAnne...it's quite normal for Restylane to swell, especially the next day.  If after injections you are active (errands, exercise, etc) your lips are more likely to swell.  After sleeping, especially if you sleep with your head level with the body or on your side you have a greater chance of swelling as well.  Use ice on your lips and you can take ibuprofen as well.  Don't massage the lips...this can make them swell more. Don't use any lipsticks or other products on the lips for the first few days after injections as it may irritate the lips and again cause swelling. Beware hot liquids as well (coffee, tea).  Each time you get injections may be different and your reactions different as well.  As an abundance of caution it is always best to allow at least 10 days before any big event in case there is swelling or bruising.

Good luck~

Dr. Grant Stevens      

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 65 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.